Texas, 2013Winter Weather in Texas, December 5 to 6, 2013
December 5 to 6, 2013 · NWS EWX · 6 events in 6 counties and zones
In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces. Some bridges and overpasses had patches of ice in Williamson County including on Highways 183 and 183A, Highway 45, and the flyover ramps connecting these highways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 5, 9:32 PM CST, 4 minutes earlier.
Area forecast discussion, Dec 5, 9:32 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
932 PM CST THU DEC 5 2013
.UPDATE...
WE HAVE UPDATED THE FORECAST TO INCLUDE VAL VERDE COUNTY IN THE
WINTER WEATHER ADVISORY.
&&
.DISCUSSION...
TEMPERATURES CONTINUE TO SLOWLY TREND DOWNWARD THIS EVENING AS
COLD AIR FILTERS INTO THE REGION. GIVEN THE LATEST TEMPERATURE
TRENDS ACROSS THE SOUTHERN EDWARDS PLATEAU AND INCREASING RADAR
RETURNS OUT WEST...WE HAVE OPTED TO INCLUDE VAL VERDE COUNTY IN
THE WINTER WEATHER ADVISORY. THE MAIN AREA OF CONCERN WILL BE THE
NORTHERN HALF OF VAL VERDE COUNTY AS THIS AREA IS MOST LIKELY TO
SEE TEMPERATURES AT OR BELOW FREEZING. WHILE WE DID LOWER THE
OVERNIGHT LOW AT DEL RIO A FEW DEGREES...SUSPECT MOST OF THE
FREEZING PRECIPITATION WILL REMAIN NORTH OF THE CITY.
OTHERWISE...NO OTHER SIGNIFICANT CHANGES HAVE BEEN MADE TO THE
FORECAST AT THIS TIME. WE DID OPT TO LOWER OVERNIGHT LOWS ALONG
THE RIO GRANDE PLAINS.
&&
.PREV DISCUSSION... /ISSUED 543 PM CST THU DEC 5 2013/
AVIATION...
NOT EXPECTING MUCH CHANGE IN FLYING CONDITIONS DURING THIS TAF
PERIOD. CIGS ARE MVFR AT ALL TERMINALS EXCEPT DRT. LOOK FOR DRT TO
DROP TO MVFR WITHIN THE NEXT HOUR OR TWO. EXPECTING DZ OR RA TO
BEGIN LATER THIS EVENING AND CONTINUE ON AND OFF OVERNIGHT. PRECIP
SHOULD BE LIGHT AND ONLY REDUCE VIS TO 5SM OR 6SM. AUS MAY SEE
SOME OCCASIONAL LIGHT FZRA MIXED WITH RA EARLY MORNING FRIDAY.
NOT EXPECTING THIS TO HAVE A SIGNIFICANT IMPACT ON OPERATIONS.
PRECIP SHOULD END LATE MORNING FRIDAY.
PREV DISCUSSION... /ISSUED 339 PM CST THU DEC 5 2013/
SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
THE EARLY STAGES OF THESE SOUTH CENTRAL TX WINTER WEATHER EVENTS
CAN BE TOUGH TO PIN DOWN WHEN THE EXPECTED OVERRUNNING
PRECIPITATION IS DELAYED. RADAR TRENDS UPSTREAM OVER WEST CENTRAL
TEXAS DEPICT RAIN AND FREEZING RAIN BEHAVIOR MORE REFLECTIVE OF
THE DRIER NAM OR ECMWF QPF FORECAST...AND THIS IS THE MAIN REASON
TO HOLD OFF ISSUING A WINTER STORM WARNING. HOWEVER...THE DELAY OF
PRECIPITATION ONSET HAS ALLOWED FOR A BROADER AREA OF SOUTH
CENTRAL TEXAS TO COOL DOWN TO THE MID 30S TO NEAR 40...WHICH
SHOULD RESULT IN A WIDER IMPACT IN BOTH TIME AND SPACE FOR
FREEZING RAIN AND FREEZING DRIZZLE TO DEVELOP TONIGHT INTO FRIDAY.
AFTERNOON TEMPERATURE TRENDS HAVE LEVELED OFF FOR THE MOST
PART...BUT WITH NIGHTFALL AND THE INCREASED POTENTIAL FOR
EVAPORATIVE COOLING EFFECTS FROM THE ONSET OF RAIN INTO THE DRY
AIR MASS...THUS WILL INCREASE THE SPEED OF COOLING THIS EVENING
AND EXPAND THE WINTER WEATHER ADVISORY FORWARD IN TIME TO 8 PM TO
ACCOUNT FOR THE COLDER AREAS OF THE NW HILL COUNTRY.
BY DAYBREAK...THE FREEZING TEMPERATURE LINE COULD SAG SOUTH TO A
ROCKSPRINGS TO BOERNE TO LOCKHART TO GIDDINGS LINE BY DAYBREAK
FRIDAY. HIGHER RAINFALL RATES HAS PREVIOUSLY BEEN EXPECTED TO
OVERWHELM THE SURFACE INVERSION NEAR AND TO THE EAST OF AUSTIN
METRO...BUT THE DRIER INITIAL CONDITIONS COULD ENABLE A FEW
POCKETS OF 32 DEGREE WEATHER AND EFFICIENT ICING FROM THE HIGHER
PRECIPITATION RATES.
AREAS GENERALLY ALONG AND NORTH OF A FREDERICKSBURG TO GIDDINGS
LINE WILL NEED TO BE WATCHED CLOSELY TONIGHT FOR A POSSIBLE WINTER
STORM WARNING UPGRADE...BUT THE CURRENT THINKING IS THAT AREAS OF
MODERATE SLEET SHOWERS WOULD BE NEEDED TO ENHANCE THE ICING
POTENTIAL TO CREATE THIS KIND OF IMPACT. PRECIPITATION IS EXPECTED
TO DIMINISH FAIRLY QUICK FROM WEST TO EAST AFTER DAYBREAK
FRIDAY...BUT THE COLD AIR AT DAYBREAK AND COOLER TRENDS IN THE
FORECAST HIGHS FOR THE DAY MAY MAKE ICING CONCERNS LAST BEYOND
NOON. SUBSIDENCE FRIDAY NIGHT IS EXPECTED TO CONTINUE LOWERING
TEMPERATURES TO WELL BELOW FREEZING WITH A MORNING FREEZE EXPECTED
ACROSS NEARLY THE ENTIRE FORECAST AREA.
LONG TERM (SATURDAY THROUGH THURSDAY)...
THE COLD CONDITIONS SATURDAY MORNING COULD WIND UP RESULTING IN A
HIGHER CONCERN FOR ICING FROM FREEZING DRIZZLE OVER THE WEEKEND.
CURRENTLY PRECIPITATION AMOUNTS ARE EXPECTED TO BE VERY LIGHT. THE
AREAS OF CONCERN WOULD LIKELY FALL EAST OF HIGHWAY 281 FROM MIDDAY
SATURDAY THROUGH MIDDAY SUNDAY...WITH THE GFS MODEL AGAIN SHOWING
HIGHER POTENTIAL THAN THE NAM/ECMWF. THE DEPARTING SHORTWAVE
PASSING TO THE NORTH SUNDAY WILL LEAVE SUBSIDENCE AND INCREASING
DEPTH OF THE COLD AND DRY LAYER...WHICH SHOULD BRING AN END TO THE
ICING POTENTIAL FOR THE WEEKEND. HOWEVER...COLD DAYS REMAIN MONDAY
INTO MUCH OF NEXT WEEK...AND ANOTHER WEAK DISTURBANCE IS EXPECTED
TO BRING A CHANCE OF LIGHT PRECIPITATION ON WEDNESDAY. WITH A
DEEPER LAYER OF DRY AIR EXPECTED TO REMAIN OVER THE AREA AT THIS
TIME...WILL CONTINUE WITH SILENT 10 POPS FOR NOW. WITH THE MODELS
CONTINUING TO SHOW AN ACTIVE SUBTROPICAL JET WILL CONTINUE PARTLY
TO MOSTLY CLOUDY SKIES WITH BELOW NORMAL TEMPERATURES FOR THE
REMAINDER OF THE EXTENDED FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 33 37 26 33 29 / 80 60 10 20 30
AUSTIN BERGSTROM INTL AIRPORT 32 37 25 34 28 / 80 60 10 30 40
NEW BRAUNFELS MUNI AIRPORT 34 39 26 34 30 / 80 50 10 20 30
BURNET MUNI AIRPORT 29 34 22 30 26 / 90 40 10 20 30
DEL RIO INTL AIRPORT 37 45 32 40 31 / 40 10 0 - 10
GEORGETOWN MUNI AIRPORT 30 34 22 32 27 / 80 60 10 20 30
HONDO MUNI AIRPORT 37 43 30 37 30 / 70 20 10 10 20
SAN MARCOS MUNI AIRPORT 32 38 26 34 30 / 80 60 10 20 30
LA GRANGE - FAYETTE REGIONAL 35 38 29 36 32 / 60 80 20 40 40
SAN ANTONIO INTL AIRPORT 35 40 29 35 30 / 70 40 10 20 30
STINSON MUNI AIRPORT 37 41 29 36 31 / 70 40 20 20 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 2 PM CST FRIDAY FOR THE FOLLOWING
COUNTIES: BANDERA...BASTROP...BLANCO...BURNET...CALDWELL...COMAL...
EDWARDS...GILLESPIE...HAYS...KENDALL...KERR...LEE...LLANO...REAL...
TRAVIS...VAL VERDE...WILLIAMSON.
&&
MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Dec 5, 5:21 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 PM CST THU DEC 5 2013
TXZ171>173-183>194-202>209-217>225-228-062330-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
521 PM CST THU DEC 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT...
A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING 8 PM THURSDAY
EVENING FOR THE HILL COUNTRY AND AREAS ALONG AND EAST OF THE
INTERSTATE 35 CORRIDOR NORTH OF SAN ANTONIO. THIS DOES INCLUDE THE
AUSTIN METRO AREA. LIGHT FREEZING RAIN WILL DEVELOP THIS EVENING
ACROSS THE HILL COUNTRY...THEN SPREAD EAST INTO THE INTERSTATE 35
CORRIDOR AFTER MIDNIGHT. LIGHT ACCUMULATIONS OF FREEZING RAIN ON
BRIDGES AND OVERPASSES...ALONG WITH RURAL ROADS WILL MAKE FOR
DANGEROUS DRIVING CONDITIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 2 PM FOR THE
HILL COUNTRY AND AREAS ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR
NORTH OF SAN ANTONIO. A MIXTURE OF LIGHT FREEZING RAIN AND SLEET
IS EXPECTED TO RESULT IN LIGHT ICE ACCUMULATIONS ON BRIDGES AND
OVERPASSES...ALONG WITH RURAL ROADS. THIS WILL MAKE FOR DANGEROUS
DRIVING CONDITIONS THROUGH EARLY FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Bastrop
- When
- December 5, 9:36 PM CST to December 6, 10:54 AM CST
- Where
- Bastrop forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.104, -97.312 (the zone’s center; the record gives no point)
In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces.
Winter Weather, Burnet
- When
- December 5, 9:36 PM CST to December 6, 10:54 AM CST
- Where
- Burnet forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces.
Winter Weather, Edwards
- When
- December 5, 9:36 PM CST to December 6, 10:54 AM CST
- Where
- Edwards forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 29.983, -100.305 (the zone’s center; the record gives no point)
In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces.
Winter Weather, Kerr
- When
- December 5, 9:36 PM CST to December 6, 10:54 AM CST
- Where
- Kerr forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces.
Winter Weather, Travis
- When
- December 5, 9:36 PM CST to December 6, 10:54 AM CST
- Where
- Travis forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces. Some bridges and overpasses had patches of ice in Williamson County including on Highways 183 and 183A, Highway 45, and the flyover ramps connecting these highways.
Winter Weather, Williamson
- When
- December 5, 9:36 PM CST to December 6, 10:54 AM CST
- Where
- Williamson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
In the wake of a cold front, warm moist air moved over the cold surface air and produced light freezing rain. Ice accumulated on exposed surfaces. Some bridges and overpasses had patches of ice in Williamson County including on Highways 183 and 183A, Highway 45, and the flyover ramps connecting these highways.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Texas, December 5 to 6, 20138 deaths · 376 injured · $50 million · 28 events
- Winter Storm and Winter Weather in Arkansas, December 5 to 6, 20131 death · 1 injured · $26 million · 45 events
- High Wind and Frost and Freeze in California, December 5 to 10, 2013$440 million · 86 kt wind · 7 events
- Ice Storm and Winter Storm in Texas, December 5 to 6, 20131 death · 2 injured · 10 events
- Ice Storm and Winter Storm in Oklahoma, December 5 to 6, 2013$3.3 million · 23 events
- Ice Storm and Winter Storm in Arkansas, December 5 to 6, 2013$1.9 million · 7 events
- Flooding and Heavy Rain in Kentucky, December 5 to 7, 2013$66,000 · 33 events
- Winter Storm in Kentucky, December 5 to 6, 2013$70,000 · 22 events
- Frost and Freeze in Arizona, December 5 to 11, 2013$100,000 · 1 event
- Frost and Freeze in Nevada, December 5 to 10, 2013$100,000 · 1 event
- Ice Storm in Oklahoma, December 5 to 6, 2013$100,000 · 1 event
- Winter Storm and Winter Weather in Oklahoma, December 5 to 6, 201334 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483986, 483987, 483988, 483989, 483990, 483991.